View Full Version : Lamictal and suicidal thoughts?


amiegrace
03-11-08, 06:02 PM
I noticed on the drug info. for Lamictal that suicidal ideation may be one of the undesirable side effects. I've noticed as I've increased my dosage to 200 mg. over the past 6 weeks, my thoughts of death, my feelings of not wanting to live or thinking I should live, have greatly increased.

Anyone else experience this? I'm tapping into my logical brain to counter these thoughts (and prayer doesn't hurt either), but it's very disconcerting.

I've decreased my 5-HTP as I've increased my Lamictal, and I weaned my daughter, and my bright light burned out and I'm waiting for a replacement bulb, so I'm not really sure what's causing what. I'm concerned about reporting it to my psych. because I'm not actually having any plans to hurt myself, and I'm wondering if it will resolve itself. I've taken Lamictal with Wellbutrin in the past and didn't have this problem and hated all the side effects of every other mood stabilizer I've tried (probably about 4-5 of them).

I thought Lamictal was supposed to make me feel better, and it has helped to quiet the noise in my mind some, but the suicidal stuff is pretty rare for me. Do ya think I'll get over it??

Andi
03-11-08, 10:14 PM
I'm a lil torn here on how to guide you. There are times I believe that many "think" about it, I know I do from time to time, but talking to your doctor, imho, is a must. I completely understand the desire to want to stay on a med due to failed attempts on others but sometimes the second time around doesn't always yield the same results. There is a slight chance that with the right cocktail you could find resolution but once again, only you and your doctor can come to that conclusion.

umami
03-12-08, 12:03 AM
Actually, most people without uni/bi-polar depression tend not to think of death in the context of suicide. They also tend not to have feelings of not wanting to live. It sounds like those thoughts have been pretty distressing for you, especially if they have increased in the past 6 months.

You might consider talking to your pdoc about this. I'm certainly not a specialist myself. I just know that BP has a tendency to cloud our judgement in surprisingly inconspicuous ways. We often times don't even realize it until the fog clears.

I really hope things get better for you (sooner than later)!

adhdogwalker
03-12-08, 11:23 AM
Amiegrace, I am so sorry this is happening to you. I'm running late for my day of dogwalking, but I just wanted to offer my support quickly. I'll post this evening when I have time, just wanted to let you know my thoughts are with you.

adhdogwalker
03-12-08, 10:48 PM
I'm back-- I have often struggled with these same types of thoughts as well. They vary in how disturbing they are and sometimes I feel closer to doing it than others. Sometimes I feel that the inability to rid myself of these thoughts-- the way they haunt me in every moment, is worse than the actuality of what I am thinking/seeing.

As for your question-- I think pretty much any psychotropic med carries the standard warning that it can induce suicidal ideation. While this doesn't happen to most people that take it, it still can happen to some. I remember my dr. telling me that Lamictal also affects serotonin. SSRI's can all produce an increase in suicidal ideation, so I guess Lamictal could too. (serzone made me severely suicidal).

I reread your post and it also seems as if you've had a lot of major changes that could also affect your thinking/mood. I can't remember what 5-HTP does, but isn't it some sort of supplement that helps with depression? Also, I think that weaning your daughter could be a major factor. I can only guess that your body is going through a hormonal readjustment if you're no longer breastfeeding. I'm not a dr., but hormones certainly do impact our moods significantly.

It probably seems overwhelming to mention this to your dr., but I would strongly suggest it. He/she might be able to adjust your meds or add something so you don't have to be haunted by thoughts of death. It's a miserable way to live. I'm sure other patients have experienced this type of thing before, and they might know how to approach it so you can be free of it. I hope things get better for you soon.

RockyZ
04-28-08, 05:56 PM
Do you take a stimulant? When I take adhd meds and they wear off, I tend to have those types of thoughts. It can be pretty horrible. Sometimes getting off of stims helps, but its a rock and a hard place scenario since alot of add'ers need their meds to function at a high level

ncthavoc
09-09-08, 07:30 AM
I noticed on the drug info. for Lamictal that suicidal ideation may be one of the undesirable side effects. I've noticed as I've increased my dosage to 200 mg. over the past 6 weeks, my thoughts of death, my feelings of not wanting to live or thinking I should live, have greatly increased.

Anyone else experience this? I'm tapping into my logical brain to counter these thoughts (and prayer doesn't hurt either), but it's very disconcerting.

I've decreased my 5-HTP as I've increased my Lamictal, and I weaned my daughter, and my bright light burned out and I'm waiting for a replacement bulb, so I'm not really sure what's causing what. I'm concerned about reporting it to my psych. because I'm not actually having any plans to hurt myself, and I'm wondering if it will resolve itself. I've taken Lamictal with Wellbutrin in the past and didn't have this problem and hated all the side effects of every other mood stabilizer I've tried (probably about 4-5 of them).

I thought Lamictal was supposed to make me feel better, and it has helped to quiet the noise in my mind some, but the suicidal stuff is pretty rare for me. Do ya think I'll get over it??
This is a late post so I hope you are still on the sight and well. If you are still here and are still struggling with these thoughts, I'd like to offer some advice. The BIG thing with suicidal ideation is not having thoughts, it is making a plan. If you are beginning to put your affairs in order and thinking about HOW you PLAN to kill yourself then you need to contact your pdoc or seek emergency treatment NOW!
I hope you are still well.
NST